Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 89, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2002, 6:26 PM CDT for New Madrid County, Missouri. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 6:26 PM CDT (23:26 UTC)
- Expired
- Apr 24, 2002, 7:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County New Madrid County, MO
The radar
The Paducah radar (KPAH), 96 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 7:07 PM CDT | Hail 0.75 | Gideon, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KPAH 242326
SVRPAH
MOC143-250030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CDT WED APR 24 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEW MADRID COUNTY IN MISSOURI
* UNTIL 730 PM CDT
* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PARMA...MOVING SOUTHEAST AT 25 MPH.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3666 8944 3685 8969 3661 8972 3660 8995
3639 8994 3645 8961What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:15 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Apr 24, 3:15 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT WED APR 24 2002 WILL KEEP DISCUSSION SHORT DUE TO SVR WX AND GRID TRANSFER PROBLEMS IN IFPS. CURRENT FCST WILL TREND SVR POTENTIAL EWD THROUGH CWA THROUGH 03Z. THREAT SHOULD DIMINISH MARKEDLY FROM 03Z TO 06Z...AS FROPA MOVES EAST OF FCST AREA. GIVE HIGH PWS...SUSPECT LOCALLY HEAVY RAIN WILL ALSO BE A THREAT WITH THE SCATTERED WIND/HAIL DAMAGE POTENTIAL. AFTER TONIGHT...I WILL KEEP MENTION OF SHWRS ONLY FOR FRIDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY. I INCREASED POP FOR MONDAY INTO TUESDAY PCPN EVENT...AS MEDIUM RANGE ENSEMBLES STILL SHOW A FOCUSED BOUNDARY AND LIFT OVER THE AREA. ALTHOUGH A SMALL CHANCE OF PCPN IS POSSIBLE ON WEDNESDAY...WILL KEEP IT DRY AT THIS TIME. FOR MAX/MIN TEMPS...WENT SLIGHTLY WARMER THAN MAV GUIDANCE IN SHORT TERM...THEN SLIGHTLY COOLER THAN MEX /NOW AVN EXTENDED/ MOS GUIDANCE. MANUALLY GENERATED ZONES SHOULD BE AVAILABLE NO LATER THAN 4 PM. CCF WILL DELAYED A LITTLE LONGER. .PAH...NONE. SMITH
In the hours before
Local storm report, Apr 24, 5:17 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 3N POPLAR BLUFF MO TORNADO
04/24/02 BUTLER TORNADO ON THE GROUND
REPORTED BY STATE
POLICE.
0513 PM EQUALITY IL TORNADO
04/24/02 GALLATIN REPORTED BY SPOTTER AND
FIRE DEPARTMENT
440 PM EQUALITY IL 2.50 INCH HAIL
04/24/02 GALLATIN REPORTED BY FIRE
DEPARTMENT
0516 PM IN 1.00 INCH HAIL
04/24/02 VANDERBURGH DIME TO QUARTER SIZE HAIL
NEAR EVANSVILLE. REPORTED
BY EMA.Local storm report, Apr 24, 5:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0456 PM HIGHWAY 67 MO 1.00 INCH HAIL
04/24/02 BUTLER DIME TO QUARTER SIZE HAIL
REPORTED BY EM
0525 PM DUQUOIN IL 0.75 INCH HAIL
04/24/02 PERRY REPORTED BY ESDALocal storm report, Apr 24, 5:35 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 PM 3W SHAWNEETOWN IL FUNNEL CLOUD
04/24/02 GALLATIN REPORTED BY STATE POLICE.
ALONG ROUTE 13...3 MILES
EAST OF ROUTE 1.Local storm report, Apr 24, 5:53 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
553 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM STANLEY KY 0.75 INCH HAIL
04/24/02 DAVIESS REPORTED BY EMA.
0535 PM 3W DUDLEY MO TORNADO
04/24/02 BUTLER REPORTED BY STATE POLICE.
TOUCHED DOWN THEN WENT
BACK UP
0536 PM GORDONVILLE MO 1.75 INCH HAIL
04/24/02 CAPE GIRARDEAU REPORTED BY CAPE
GIRARDEAU MEDIA
0538 PM 4N ZION KY 1.00 INCH HAIL
04/24/02 HENDERSON REPORTED BY PUBLICLocal storm report, Apr 24, 6:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0559 PM 1E FISK MO 1.00 INCH HAIL
04/24/02 STODDARD REPORTED BY EM
0559 PM 3SW DEXTER MO FUNNEL CLOUD
04/24/02 STODDARD REPORTED BY EM
0602 PM LIVERMORE KY 0.75 INCH HAIL
04/24/02 MCLEAN REPORTED BY SPOTTERLocal storm report, Apr 24, 6:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
620 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 PM ADVANCE MO 0.75 INCH HAIL
04/24/02 STODDARD REPORTED BY SPOTTERThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 11:10 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 50 min |
| Apr 24, 12:06 AM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 24 min |
| Apr 24, 12:18 AM CDT | Severe Thunderstorm Warning | PAH | Butler | 42 min |
| Apr 24, 7:28 AM CDT | Flash Flood Warning | PAH | Bollinger, Scott, Stoddard, Wayne | 3 hr |
| Apr 24, 3:33 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 57 min |
| Apr 24, 4:11 PM CDT | Tornado Warning | PAH | Carter | 34 min |
| Apr 24, 4:35 PM CDT | Tornado Warning | PAH | Butler | 40 min |
| Apr 24, 4:36 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 39 min |
| Apr 24, 4:47 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger | 58 min |
| Apr 24, 5:07 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 23 min |
| Apr 24, 5:13 PM CDT | Tornado Warning | PAH | Butler, Stoddard | 62 min |
| Apr 24, 5:28 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 47 min |
| Apr 24, 5:32 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 43 min |
| Apr 24, 5:46 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Wayne | 44 min |
| Apr 24, 5:54 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Stoddard | 36 min |
| Apr 24, 6:20 PM CDT | Tornado Warning | PAH | Scott, Stoddard | 25 min |
| Apr 24, 6:28 PM CDT | Severe Thunderstorm Warning | PAH | Butler | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.